The unitary dual of \(p\)-adic \(G_2\). (English) Zbl 0896.22006

The author determines the set \(\widehat G_2\) of equivalence classes of irreducible unitarizable representations of a simply connected split simple group \(G\) of type \(G_2\) over a nonarchimedean field \(F\) of characteristic zero. The corresponding problem in the complex and real cases were respectively solved by M. Duflo [Bull. Soc. Math. Fr. 107, 55-96 (1979; Zbl 0407.22014)] and D. Vogan [Invent. Math. 116, No. 1-3, 677-791 (1994; Zbl 0808.22003)]. It is natural to think that these results will also play a role in the understanding of both local and global Howe correspondences (see G. Savin [Invent. Math. 118, No. 1, 141-160 (1994; Zbl 0858.22015), J. Reine Angew. Math. 434, 115-126 (1993; Zbl 0762.22013)], B. H. Gross and G. Savin [Can. Math. Bull. 40, No. 3, 376-384 (1997; Zbl 0881.22010)], K. Magaard and G. Savin [Compos. Math. 107, No. 1, 89-123 (1997; Zbl 0878.22011)], the latter authors and J.-S. Huang [J. Reine Angew. Math. 500, 65-81 (1998)]).
Let us describe the main results of the paper under review. Let \(F\) be a nonarchimedean field of characteristic zero, with ring of integers \({\mathfrak O}_F\), let \({\mathfrak P}_F\) and \({\mathbb F}_q\) respectively denote the maximal ideal of \({\mathfrak O}_F\) and the residual field of \(F\). Let \(T\) be a split torus and \(B=TU\) a Borel subgroup of \(G\). Denote by \(\{\alpha,\beta,\alpha+\beta,2\alpha+\beta,3\alpha+\beta,3\alpha+2\beta\}\) a corresponding set of positive roots, and by \(X(T)\) the group of rational characters of \(T\). We have \(X(T)={\mathbb Z}(2\alpha+\beta)\oplus{\mathbb Z}(\alpha+\beta)\), and the positive chamber in \(X(T)\otimes_{{\mathbb Z}}{\mathbb R}\) is \({\mathcal C}^+=\{s(2\alpha+\beta)+s'(\alpha+\beta):s>s'>0\}\).
Write \(I(\cdot\otimes\cdot)\) for the normalized induction from \(B\) to \(G\). Let \(\chi_1\), \(\chi_2\) be unitary characters of \(F^\times\), and \(s_1>s_2>0\). Then the representation \(I(|\text{det}(\;)|_F^{s_1}\chi_1\otimes|\text{det}(\;)|_F^{s_2}\chi_2)\) has a unique irreducible quotient denoted by \(J(s_1,s_2,\chi_1,\chi_2)\). Further the intertwining operator \[ A(s_1,s_2,\chi_1,\chi_2,w_0)\colon I(|\text{det}(\;)|_F^{s_1}\chi_1\otimes| \text{det}(\;)|_F^{s_1}\chi_2)\rightarrow I(|\text{det}(\;)|_F^{-s_1}\chi_1^{-1}\otimes|\text{det}(\;)|_F^{-s_2}\chi_2^{-1}), \] defined by \[ A(s_1,s_2,\chi_1,\chi_2,w_0)f(g):=\int_{U\cap w_0\overline U w_0^{-1}}f(w_0^{-1}ug)du, \]
\[ f\in I(|\text{det}(\;)|_F^{s_1}\chi_1\otimes|\text{det}(\;)|_F^{s_2}\chi_2), \] where \(w_0\) denotes the element of maximal length in the Weyl group and \(\overline U\) denotes the unipotent radical opposed to \(U\), has image isomorphic to \(J(s_1,s_2,\chi_1,\chi_2)\).
It is a result of C. D. Keys [Pac. J. Math. 101, 351-388 (1982; Zbl 0488.22035)] that a unitary principal series \(I(\chi_1\otimes\chi_2)\) is reducible if and only if \(\chi_1\) and \(\chi_2\) are different characters of order \(2\). It is of multiplicity \(1\) and length \(2\). The author shows that a nonunitary series \(I(\chi_1\otimes\chi_2)\) is irreducible if and only if \(\chi_1\neq|\text{det}(\;)|_F^{\pm 1}\), \(\chi_2\neq|\text{det}(\;)|_F^{\pm 1}\), \(\chi_1\chi_2\neq|\text{det}(\;)|_F^{\pm 1}\), \(\chi_1\chi_2^{-1}\neq|\text{det}(\;)|_F^{\pm 1}\), \(\chi_1^2\chi_2\neq|\text{det}(\;)|_F^{\pm 1}\), \(\chi_1\chi_2^2\neq|\text{det}(\;)|_F^{\pm 1}\).
He obtains the following classification of all the square integrable representations which are supported on a minimal parabolic subgroup:
(1) If \(\chi\) is of order \(2\) or \(3\), then the induced representation \(I(|\text{det}(\;)|_F\chi\otimes\chi)\) contains a unique irreducible subrepresentation \(\pi(\chi)\), which is square integrable, and the only equivalences among these representations are \(\pi(\chi)\simeq\pi(\chi^{-1})\);
(2) the induced representation \(I(1\otimes|\text{det}(\;)|_F)\) contains exactly two irreducible subrepresentations \(\pi(1)\) and \(\pi(1)'\), they are nonequivalent and square integrable;
(3) if \(\pi\) is a square integrable representation of \(G\) supported on a minimal parabolic subgroup, then \(\pi\) is either the Steinberg representation, or it is equivalent to exactly one of the representations considered in (1) and (2).
For any root \(\gamma\) we shall denote by \(s_\gamma\) the corresponding reflection in the Weyl group. Let \(L_\alpha\) and \(L_\beta\) be the standard Levi subgroups (\(\simeq\text{GL}_2(F)\)) of the maximal standard parabolic subgroups \(P_\alpha=L_\alpha U_\alpha\) and \(P_\beta=L_\beta U_\beta\) which correspond to the roots \(\alpha\) and \(\beta\), respectively. For an admissible representation \((\sigma,W)\) of \(\text{GL}_2(F)\) and \(\gamma\in\{\alpha,\beta\}\) we set \[ I_\gamma(s,\sigma):=\text{Ind}_{P_\gamma}^G(|\text{det}(\;)|_F^s\otimes\sigma). \] When \((\sigma,W)\) is a tempered irreducible representation and \(s>0\), the above representation has a unique irreducible quotient, say \(J_\gamma(s,\sigma)\). Further, we have an intertwining operator \(A(s,\sigma,w_\gamma)\colon I_\gamma(s,\sigma)\rightarrow I_\gamma(-s,\tilde\sigma)\), where \(w_\alpha:=s_{3\alpha+2\beta}\) and \(w_\beta:=s_{2\alpha+\beta}\), defined by \[ A(s,\sigma,w_\gamma)f(g):=\int_{U_\gamma}f(w_\gamma^{-1}ug)d u, \] with image isomorphic to \(J_\gamma(s,\sigma)\).
For a character \(\chi\) of \(F^\times\), we denote by \(\delta(\chi)\) the unique irreducible subrepresentation of the induced representation \((|\text{det}(\;)|^{1\over 2}\chi)\times(|\text{det}(\;)|^{-{1\over 2}}\chi)\) of \(\text{GL}_2(F)\), in the notation of A. V. Zelevinsky [Ann. Sci. Ec. Norm. Supér., IV. Sér. 13, 165-210 (1980; Zbl 0441.22014)]. It is square integrable if and only if \(\chi\) is unitary. For unitary characters \(\chi_1\), \(\chi_2\), we shall denote by \(\sigma(\chi_1,\chi_2)\) the tempered irreducible representation \(\chi_1\times\chi_2\). From the properties of the duality operation defined by the reviewer [Trans. Am. Math. Soc. 347, No. 6, 2179-2189 (1995; Zbl 0827.22005), 348, No. 11, 4687-4690 (1996; Zbl 0861.22012)], it follows that \(I_\gamma(s,\delta(\chi))\) reduces if and only if \(I_\gamma(s,\chi\circ\det)\) reduces.
The author proves that, for \(\chi\) a unitary character and \(s\in{\mathbb R}\), the following hold:
(1) \(I_\alpha(s,\delta(\chi))\) and \(I_\alpha(s,\chi\circ\det)\) reduce if and only if \(s=\pm{1\over 2}\), \(\chi^2=1\), or \(s=\pm {3\over 2}\), \(\chi=1\), or \(s=\pm{1\over 2}\), \(\chi^3=1\);
(2) \(I_\beta(s,\delta(\chi))\) and \(I_\beta(s,\chi\circ\det)\) reduce if and only if \(s=\pm{1\over 2}\), \(\chi^2=1\) or \(s=\pm {5\over 2}\), \(\chi=1\);
(3) if \(\chi\) is a unitary character and \(s>0\) a real number, then:
(a) \(J_\gamma(s,\delta(\chi))\), for \(\gamma\in\{\alpha,\beta\}\), is unitarizable if and only if \(\chi^2=1\) and \(s\leq{1\over 2}\);
(b) if \((\sigma,W)\) is a tempered (non square integrable) irreducible representation of \(\text{GL}_2(F)\), then:
(i) \(J_\alpha(s,\sigma)\) is unitarizable if and only if one of the following conditions is satisfied:
(i1) \(\sigma\simeq\sigma(\chi,\chi^{-1})\) and \(s\leq{1\over 2}\);
(i2) \(\sigma\simeq\sigma(1,\chi)\), \(\chi\) has order \(2\), and \(s\leq {1\over 3}\);
(ii) \(J_\beta(s,\sigma)\) is unitarizable if and only if one of the following conditions is satisfied:
(ii1) \(\sigma\simeq\sigma(\chi,\chi^{-1})\), \(\chi^3\neq 1\), and \(s\leq{1\over 2}\);
(ii2) \(\sigma\simeq\sigma(\chi,\chi^{-1})\), \(\chi^3= 1\), and \(s\leq{1\over 2}\) or \(s=1\);
(ii3) \(\sigma\simeq\sigma(1,\chi)\), \(\chi\) has order \(2\), and \(s\leq 1\).
He also classifies the unitarizable nontempered Langlands quotients that are supported on maximal parabolic subgroups, and, in particular, proves that, if \(\chi\) is of order \(3\), then \(J_\beta(1,\sigma(\chi,\chi^{-1}))\) is unitarizable.
Reviewer: A.M.Aubert (Paris)


22E50 Representations of Lie and linear algebraic groups over local fields
11F70 Representation-theoretic methods; automorphic representations over local and global fields
Full Text: DOI


[1] E. Artin and J. Tate, Class field theory , W. A. Benjamin, Inc., New York-Amsterdam, 1968. · Zbl 0176.33504
[2] A.-M. Aubert, Dualité dans le groupe de Grothendieck de la catégorie des représentations lisses de longueur finie d’un groupe réductif \(p\)-adique , Trans. Amer. Math. Soc. 347 (1995), no. 6, 2179-2189. JSTOR: · Zbl 0827.22005
[3] D. Barbasch and A. Moy, A unitarity criterion for \(p\)-adic groups , Invent. Math. 98 (1989), no. 1, 19-37. · Zbl 0676.22012
[4] D. Barbasch and A. Moy, Reduction to real infinitesimal character in affine Hecke algebras , J. Amer. Math. Soc. 6 (1993), no. 3, 611-635. JSTOR: · Zbl 0835.22016
[5] J. Bernstein, P. Deligne, and D. Kazhdan, Trace Paley-Wiener theorem for reductive \(p\)-adic groups , J. Analyse Math. 47 (1986), 180-192. · Zbl 0634.22011
[6] A. Borel and N. Wallach, Continuous cohomology, discrete subgroups, and representations of reductive groups , Annals of Mathematics Studies, vol. 94, Princeton University Press, Princeton, N.J., 1980. · Zbl 0443.22010
[7] W. Casselman, Introduction to the theory of admissible representations of \(p\)-adic reductive groups ,
[8] M. Duflo, Réprésentation unitaires irréductibles des groupes simples complexes de rang deux , Bull. Soc. Math. France 107 (1979), no. 1, 55-96. · Zbl 0407.22014
[9] S. Gelbart and H. Jacquet, A relation between automorphic representations of \(\mathrm GL(2)\) and \(\mathrm GL(3)\) , Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 4, 471-542. · Zbl 0406.10022
[10] B. H. Gross and G. Savin, The dual pair \(PGL_3\times G_2\) , Preprint, 1996.
[11] B. H. Gross and G. Savin, Motives with Galois group of type \(G_2\) , preprint, 1996.
[12] H. Jacquet and R. P. Langlands, Automorphic forms on \(\mathrm GL(2)\) , Springer-Verlag, Berlin, 1970. · Zbl 0236.12010
[13] H. Jacquet, I. I. Piatetskii-Shapiro, and J. A. Shalika, Rankin-Selberg convolutions , Amer. J. Math. 105 (1983), no. 2, 367-464. JSTOR: · Zbl 0525.22018
[14] C. D. Keys, On the decomposition of reducible principal series representations of \(p\)-adic Chevalley groups , Pacific J. Math. 101 (1982), no. 2, 351-388. · Zbl 0438.22010
[15] H. Kim, The residual spectrum of \(\mathrm Sp_ 4\) , Compositio Math. 99 (1995), no. 2, 129-151. · Zbl 0877.11030
[16] K. Magaard and G. Savin, Exceptional \(\Theta\)-correspondences , Compositio Math., · Zbl 0878.22011
[17] M. Reeder, On the Iwahori-spherical discrete series for \(p\)-adic Chevalley groups; formal degrees and \(L\)-packets , Ann. Sci. École Norm. Sup. (4) 27 (1994), no. 4, 463-491. · Zbl 0819.22013
[18] F. Rodier, Décomposition de la série principale des groupes réductifs \(p\)-adiques , Noncommutative harmonic analysis and Lie groups (Marseille, 1980), Lecture Notes in Math., vol. 880, Springer, Berlin, 1981, pp. 408-424. · Zbl 0465.22009
[19] G. Savin, Dual pair \(G_ \scr J\times\mathrm PGL_ 2\) [where] \(G_ \scr J\) is the automorphism group of the Jordan algebra \(\scr J\) , Invent. Math. 118 (1994), no. 1, 141-160. · Zbl 0858.22015
[20] G. Savin, An analogue of the Weil representation for \(G_ 2\) , J. Reine Angew. Math. 434 (1993), 115-126. · Zbl 0762.22013
[21] P. Schneider and U. Stuhler, Representation theory and sheaves on the Bruhat-Tits building , preprint, 1995. · Zbl 0892.22012
[22] F. Shahidi, On certain \(L\)-functions , Amer. J. Math. 103 (1981), no. 2, 297-355. JSTOR: · Zbl 0467.12013
[23] F. Shahidi, On multiplicativity of local factors , Festschrift in honor of I. I. Piatetski-Shapiro on the occasion of his sixtieth birthday, Part II (Ramat Aviv, 1989), Israel Math. Conf. Proc., vol. 3, Weizmann, Jerusalem, 1990, pp. 279-289. · Zbl 0841.11061
[24] F. Shahidi, Third symmetric power \(L\)-functions for \(\mathrm GL(2)\) , Compositio Math. 70 (1989), no. 3, 245-273. · Zbl 0684.10026
[25] F. Shahidi, On the Ramanujan conjecture and finiteness of poles for certain \(L\)-functions , Ann. of Math. (2) 127 (1988), no. 3, 547-584. JSTOR: · Zbl 0654.10029
[26] F. Shahidi, Langlands’ conjecture on Plancherel measures for \(p\)-adic groups , Harmonic analysis on reductive groups (Brunswick, ME, 1989), Progr. Math., vol. 101, Birkhäuser Boston, Boston, MA, 1991, pp. 277-295. · Zbl 0852.22017
[27] F. Shahidi, A proof of Langlands’ conjecture on Plancherel measures; complementary series for \(p\)-adic groups , Ann. of Math. (2) 132 (1990), no. 2, 273-330. JSTOR: · Zbl 0780.22005
[28] A. J. Silberger, Introduction to harmonic analysis on reductive \(p\)-adic groups , Mathematical Notes, vol. 23, Princeton University Press, Princeton, N.J., 1979. · Zbl 0458.22006
[29] B. Speh, Unitary representations of \(\mathrm Gl(n,\,\mathbf R)\) with nontrivial \((\mathfrak g,\,K)\)-cohomology , Invent. Math. 71 (1983), no. 3, 443-465. · Zbl 0505.22015
[30] B. Speh and D. A. Vogan, Reducibility of generalized principal series representations , Acta Math. 145 (1980), no. 3-4, 227-299. · Zbl 0457.22011
[31] M. Tadić, Classification of unitary representations in irreducible representations of general linear group (non-Archimedean case) , Ann. Sci. École Norm. Sup. (4) 19 (1986), no. 3, 335-382. · Zbl 0614.22005
[32] M. Tadić, Representations of \(p\)-adic symplectic groups , Compositio Math. 90 (1994), no. 2, 123-181. · Zbl 0797.22008
[33] M. Tadić, On reducibility of parabolic induction , preprint, 1995. · Zbl 0914.22019
[34] M. Tadić, Geometry of dual spaces of reductive groups (non-Archimedean case) , J. Analyse Math. 51 (1988), 139-181. · Zbl 0664.22010
[35] M. Tadić, Induced representations of \(\mathrm GL(n,A)\) for \(p\)-adic division algebras \(A\) , J. Reine Angew. Math. 405 (1990), 48-77. · Zbl 0684.22008
[36] D. A. Vogan, The unitary dual of \(G_ 2\) , Invent. Math. 116 (1994), no. 1-3, 677-791. · Zbl 0808.22003
[37] D. A. Vogan, Unitarizability of certain series of representations , Ann. of Math. (2) 120 (1984), no. 1, 141-187. JSTOR: · Zbl 0561.22010
[38] A. V. Zelevinsky, Induced representations of reductive \(\mathfrak p\)-adic groups. II. On irreducible representations of \(\mathrm GL(n)\) , Ann. Sci. École Norm. Sup. (4) 13 (1980), no. 2, 165-210. · Zbl 0441.22014
[39] S. Žampera, The residual spectrum of the group of type \(G_2\) , preprint, 1996.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.